Letters Hyperkalaemia

Avoiding spurious hyperkalaemia

BMJ 2009; 339 doi: http://dx.doi.org/10.1136/bmj.b4823 (Published 17 November 2009) Cite this as: BMJ 2009;339:b4823
  1. Rousseau Gama, chemical pathologist1,
  2. Michael Cornes, trainee clinical scientist1,
  3. Clare Ford, consultant clinical scientist1
  1. 1Clinical Chemistry, New Cross Hospital, Wolverhampton WV10 0QP
  1. rousseau.gama{at}rwh-tr.nhs.uk

    A common but often unrecognised cause of spurious hyperkalaemia1 is sample contamination with potassium ethylenediaminetetraacetic acid (kEDTA), a widely used sample tube anticoagulant for laboratory assays. kEDTA contamination may account for 25% of samples with unexpected hyperkalaemia from patients in both primary and secondary care,2 3 and if unrecognised …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe